Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 82, NWS Springfield, MO

April 18, 2009McDonald County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 18, 2009, 3:37 PM CDT for McDonald County, Missouri. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2009, 3:37 PM CDT (20:37 UTC)
Expired
Apr 18, 2009, 4:30 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

County McDonald County, MO

The radar

The Tulsa radar (KINX), 109 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 3:48 PM CDTHAIL 1.5Noel, MOHAIL 1 TO 1.5 INCHES IN DIAMETER.
Apr 18, 4:01 PM CDTHAIL 0.88Anderson, MODIME SIZE HAIL REPORTED IN DOWNTOWN ANDERSON.
Apr 18, 4:15 PM CDTTSTM WND DMGAnderson, MOSEVERAL BUILDINGS BLOWN DOWN IN ANDERSON. INTERSECTION OF 76 AND 59.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 182037
SVRSGF
MOC119-182130-
/O.NEW.KSGF.SV.W.0082.090418T2037Z-090418T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
337 PM CDT SAT APR 18 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MCDONALD COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 430 PM CDT.

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF NOEL...OR 14 MILES SOUTHWEST
  OF PINEVILLE...MOVING NORTH AT 30 MPH. THIS STORM IS CAPABLE OF
  PRODUCING QUARTER SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NOEL BY 350 PM CDT.
  LANAGAN AND PINEVILLE BY 400 PM CDT.
  ANDERSON BY 405 PM CDT.
  GOODMAN BY 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3649 9458 3649 9460 3676 9460 3676 9449
      3676 9432 3675 9432 3675 9427 3648 9441
      3648 9457
TIME...MOT...LOC 2037Z 193DEG 27KT 3644 9452

$$

SCHAUMANN
2 follow-up statements
000 
WWUS53 KSGF 182059
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
359 PM CDT SAT APR 18 2009

MOC119-182130-
/O.CON.KSGF.SV.W.0082.000000T0000Z-090418T2130Z/
MCDONALD MO-
359 PM CDT SAT APR 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR WESTERN MCDONALD COUNTY...

AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR LANAGAN...OR NEAR PINEVILLE...MOVING NORTH
AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANDERSON BY 405 PM CDT.
  GOODMAN BY 420 PM CDT.

THIS STORM PRODUCED HAIL TO AN INCH AND A HALF IN DIAMETER IN NOEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL...IF YOU
ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3655 9454 3676 9455 3676 9432 3675 9432
      3675 9427 3652 9439
TIME...MOT...LOC 2058Z 193DEG 27KT 3659 9448

$$

SCHAUMANN
000 
WWUS53 KSGF 182122
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT SAT APR 18 2009

MOC119-182132-
/O.EXP.KSGF.SV.W.0082.000000T0000Z-090418T2130Z/
MCDONALD MO-
422 PM CDT SAT APR 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN MCDONALD COUNTY
EXPIRES AT 430 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...
THUS THE WARNING IS BEING ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3655 9454 3676 9455 3676 9432 3675 9432
      3675 9427 3652 9439
TIME...MOT...LOC 2122Z 193DEG 27KT 3676 9443

$$

SCHAUMANN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:53 PM CDT, 44 minutes earlier.

Area forecast discussion, Apr 18, 2:53 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
253 PM CDT SAT APR 18 2009

.DISCUSSION...

FORECAST CHALLENGES DEAL WITH PRECIP CHANCES THROUGH SUNDAY.

CURRENTLY...HAD AN OUTFLOW BOUNDARY FROM THIS MORNINGS CONVECTION
OVER EASTERN KANSAS HAS MOVED EAST OVER SOUTH CENTRAL MISSOURI
EARLY THIS AFTERNOON AND HAS STALLED OVER GREEN COUNTY. BOUNDARY
CURRENTLY EXTENDS FROM ROUGHLY BUFFALO...TO SPRINGFIELD TO
CASSVILLE. MOISTURE FROM NORTHERN ARKANSAS HAS BEEN RIDING NORTH
AND SHOWERS/THUNDERSTORMS HAVE BEEN DEVELOPING ALONG THIS BOUNDARY
OVER THE PAST COUPLE HOURS. OTHERWISE...CWA REMAINS MOSTLY DRY
EARLY THIS AFTERNOON. CONVECTIVE COMPLEX OVER EASTERN TEXAS HAS DONE A
SIGNIFICANT JOB THIS MORNING IN KEEPING MOST OF ENERGY/MOISTURE
BLOCKED FROM MAKING ITS WAY INTO THE CWA. FARTHER WEST...LARGE
UPPER LOW REMAINS NEARLY STATIONARY OVER WESTERN KANSAS/EASTERN
COLORADO. MOSAIC RADAR BEGINNING TO SHOW CONVECTION DEVELOPING
OVER NORTH CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS. THIS
CONVECTION IS THE AREA OF CONCERN FOR LATER ON THIS EVENING.

FOR THIS EVENING...UPPER LOW SLOWLY TRACKS NEAR THE CENTRAL
KANSAS/OKLAHOMA. COMPLEX WILL REMAIN OVER EASTERN TEXAS AND
SOUTHWEST ARKANSAS THIS EVENING...SO WIDESPREAD HEAVY
RAINFALL IS NOT EXPECTED. THERE SHOULD BE SUFFICIENT INSTABILITY
OVER EASTERN KANSAS THIS EVENING AS WRF IS SHOWING CAPES AROUND 700/900
J/KG. EXPECT THE MORE SEVERE THUNDERSTORMS TO FORM OVER EASTERN
KANSAS EARLY THIS EVENING AND THEN FORM INTO A WEAKENING SQUALL
LINE INTO OUR WESTERN ZONES. WILL NEED TO WATCH THE MOISTURE
MOVING IN FROM ARKANSAS AS WELL...THOUGH INSTABILITY WILL BE A
LITTLE LESS WITH THE CLOUD COVERAGE. CONTINUED MAIN THREAT AS
QUARTER SIZED HAIL FOR OUR WESTERN ZONES THIS EVENING IN THE
AFTERNOON HWO.

BY SUNDAY MORNING...UPPER LOW IS FORECAST TO OPEN OVER NORTHERN
ARKANSAS/SOUTHERN MISSOURI AND STARTING TO ACCELERATE EASTWARD.
SHOULD SEE OUR BEST CHANCES FOR RAIN SUNDAY MORNING INTO THE
AFTERNOON AS WE REMAIN IN THE WRAP AROUND MOISTURE THROUGH EARLY
SUNDAY AFTERNOON.

DO SHOW SOME COLDER TEMPERATURES AS 850MB TEMPS FALL TO +3C
MONDAY MORNING...THEN -2C TUESDAY MORNING. WOULD EQUATE TO LOWS IN
THE MID 30S AND HIGHS IN THE UPPER 50S/LOW 60S MONDAY AND TUESDAY.
GFS SHOWS A SMALL CLIPPER SYSTEM TUESDAY MORNING AROUND THE BACK
SIDE OF THE LOW THAT COULD GIVE US SOME LIGHT PRECIPITATION IN OUR
EASTERN COUNTIES. FOR NOW THOUGH...KEPT THE FORECAST DRY. BY
WEDNESDAY...UPPER LOW FINALLY MOVES FAR ENOUGH EAST FOR WEST TO
SOUTHWEST WINDS TO RETURN AND A WARMUP TO COMMENCE.

CLAYCOMB

&&

.AVIATION...

A VERY COMPLICATED FORECAST OVER THE NEXT 24 HOURS AS A STRONG
UPPER LEVEL LOW SLOWLY MOVES EAST ACROSS THE REGION. WE HAD A
PERIOD OF IFR CEILINGS AND NORTHWEST WINDS SETTLE IN TO KJLN THIS
MORNING BEHIND AN OUTFLOW BOUNDARY. CEILINGS ARE NOW LIFTING...AND
WILL LIKELY REMAIN IN THE MVFR CATEGORY FOR THE REST OF THIS
AFTERNOON. THIS SAME BOUNDARY IS NOW APPROACHING KSGF BUT
WEAKENING WITH TIME. THINK THIS BOUNDARY WILL PRODUCE A FEW RAIN
SHOWERS AND A BRIEF WIND SHIFT TO THE WEST AT KSGF. MVFR
VISIBILITIES CAN BE EXPECTED WITH ANY HEAVIER RAIN SHOWERS.
CEILINGS MAY THEN SCATTER OUT FOR A TIME THIS EVENING AT KJLN AND
KSGF...BUT STILL THINK AT LEAST PATCHES OF MVFR WILL REMAIN ACROSS
THE AREA. A COLD FRONT WILL THEN PASS THROUGH THE REGION LATE
TONIGHT...WITH IFR CEILINGS LIKELY BEHIND THE FRONT. VISIBILITIES
WILL ALSO LIKELY DROP INTO THE MVFR CATEGORY LATER THIS EVENING.
WILL ALSO NEED TO WATCH THE PROGRESS OF THUNDERSTORMS ALONG THIS
FRONT AS THEY APPROACH FROM KANSAS AND OKLAHOMA.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Apr 18, 1:03 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
103 PM CDT SAT APR 18 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191815-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
103 PM CDT SAT APR 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE
 OUTLOOK LATE THIS AFTERNOON AND TONIGHT.

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AFTER 4 PM ACROSS
 EAST CENTRAL KANSAS AND OKLAHOMA. SOME OF THESE STORMS COULD
 MOVE INTO SOUTHEAST KANSAS AND WEST MISSOURI...GENERALLY WEST OF
 A LINE FROM NEOSHO TO NEVADA. QUARTER SIZE HAIL AND DAMAGING
 WINDS UP TO 60 MPH WILL BE THE PRIMARY HAZARDS WITH ANY STORMS
 THAT BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHEAST KANSAS AND FAR
 WESTERN MISSOURI LATE THIS AFTERNOON AND EARLY EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CLAYCOMB

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:10 PM CDTSevere Thunderstorm WarningSGFNewton41 min
Apr 18, 4:28 PM CDTFlash Flood WarningSGFJasper, Newton6 hr
Apr 18, 5:39 PM CDTSevere Thunderstorm WarningSGFDade66 min
Apr 18, 6:03 PM CDTSevere Thunderstorm WarningSGFHickory29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.